Lisinopril has quite a number of side effects but one of the most commonly reported is a dry cough that seemingly hangs around for the entire time a patient is taking the drug. This side effect isn’t just unique to Lisinopril but is common to all ACE inhibitors and so if you need to be on these medications chances are you will have the cough.
Lisinopril causes the blood vessels to relax and so it is a good treatment for congestive heart failure and for lowering blood pressure. But it also blocks the breakdown of some substances that are found in the lungs. This causes a backup or buildup of these substances and this is what creates that chronic and annoying dry cough.
There are a number of factors that may affect ones likelihood to develop this cough while on Lisinopril. One such factor is genetics as well as the dosage that an individual is taking. It is said that 35% of individuals who are on ACE inhibitors have the cough and this is based on clinical data. The studies showed that the majority of those that have the cough are those that are taking the medication to treat high blood pressure and those that are treating congestive heart failure have a much lower rate of incidence.
The cough can begin as early as a couple hours after taking the first dose of the medication and in some cases it doesn’t appear until a couple months have passed. There is currently no way to tell beforehand if a patient will get the cough or not but once the Lisinopril is cessated so will the coughs as well. It may not stop right away but it will eventually and the amount of time it takes to stop varies from individual to individual. On average it takes around 14 days after the cessation of the drug for the cough to go away but studies have shown that it can even take months.